Connecticut, 2020

Damaging Wind in Connecticut, April 21, 2020

April 21, 2020 · NWS OKX · 1 event in 1 county or zone

A cold front and pre-frontal trough, in association with a mid level disturbance brought strong to severe thunderstorms to Southern Connecticut.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A cold front and pre-frontal trough, in association with a mid level disturbance brought strong to severe thunderstorms to Southern Connecticut.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Apr 21, 3:02 PM EST, 12 minutes earlier.

Area forecast discussion, Apr 21, 3:02 PM EST, 12 minutes before
Area Forecast Discussion
National Weather Service New York NY
402 PM EDT Tue Apr 21 2020

.SYNOPSIS...
A strong cold front passes east tonight. High pressure builds to
the south Wednesday and Wednesday night. Low pressure
approaches on Thursday, and passes near the region on Thursday
night and Friday before exiting late in the day. Another storm
system will quickly follow for the weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Post frontal dry air moves in on gusty W/NW winds. Strong cold
front passes east by evening, and deep low pressure remains well
to the north. High pressure builds to the south. A tight
pressure gradient remains in place. Chilly air will advect
across the area, with freezing temperatures for much of the area
overnight, outside of NYC and vicinity. Freeze Warning remains
in effect.

Will maintain the wind advisory, but later shifts will need to
evaluate if this is needed through 6Z. Main concern is post
frontal winds in pressure rises.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
As the area sits between deep low pressure to the north and high
pressure to the south, gusty westerly winds will continue
through the day Wednesday. Generally expect conditions to remain
under wind advisory criteria, but 20 to 30 mph winds and 40 to
45 mph gusts are possible through the day time.

Another chilly day is expected, with highs in the lower 50s.

For Wednesday night, winds finally diminish as the pressure
gradient relaxes. Another chilly night is expected with lows
ranging from the upper 20s to upper 30s in NYC. Additional
freeze products will be needed for much of the area.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
The next storm system approaches from the west and southwest on
Thursday. Any rain that falls during the day on Thursday should be
fairly light with the main rain event holding off til late evening
and overnight as the low approaches. The storm system will then pass
south of the region Friday morning, moving east of the area by late
afternoon and evening. Expect POPs to gradually taper down from west
to east during the afternoon with some light rain or showers
continuing into the evening hours. POPs finally come to an end by
midnight, with drier weather on Saturday.

Another round of precipitation is expected for the weekend as
another low passes over or near the area. There is some uncertainty
with the exact placement and strength of this next low. Either way,
Saturday night and Sunday appears to be a cloudy and wet.

Some rain showers may continue into the first part of next week, but
drier conditions are expected for Monday night and Tuesday.

Temperatures overall throughout the forecast period will average
below normal for this time of the year.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
A cold front continues to move through the terminals this afternoon.

Line of tstms will be exiting passing KGON by 21z. Slight chc of a shower
otherwise across the other terminals for the next hour or two. W-NW winds
picking up after a brief lull over the next hour or two.  Forecast
sustained winds and gusts still might be a little too high into tonight.

.OUTLOOK FOR 18Z WEDNESDAY THROUGH SUNDAY...
.Wednesday...VFR. W winds G30 kt.
.Thursday...Rain developing late afternoon into the night, with
MVFR or lower conds.
.Friday...Rain with IFR/LIFR conds. N G20-25kt aftn.
.Saturday...Mainly VFR. Chance of rain late.
.Sunday...IFR and rain.

&&

.MARINE...
Winds shift to the W/NW and will be quite gusty tonight behind a
cold front. Gale warning remains in effect. These gusty W/NW
winds continue Wednesday as well as low pressure remain to the
north and high pressure builds to the south. Not quite confident
enough to extend the Gale Warning.

Winds finally abate Wednesday night.

Seas remain elevated tonight and Wednesday in response to these
gusty westerly winds.

A southerly flow will develop and wind speeds will gradually
increase through the day Thursday. By Thursday night marginal SCA
conditions are expected out on the ocean. SCA conditions will be
more likely by Friday as low pressure approaches. The SCA conditions
will be likely through the weekend.

&&

.HYDROLOGY...
Any rain ends by evening, with dry conditions expected through
Wednesday night.

For Thursday night into Friday, a storm system will bring rain
to the region. The exact track and evolution of this system
remains uncertain, but the potential exists for up to 1.0 to 1.5
inches which would likely result in poor drainage and nuisance
type impact.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) is undergoing
its final stages of testing, and is operating at full power.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Freeze Warning from midnight tonight to 9 AM EDT Wednesday for
     CTZ005>012.
     Wind Advisory until 2 AM EDT Wednesday for CTZ005>012.
NY...Freeze Warning from midnight tonight to 9 AM EDT Wednesday for
     NYZ067>071-078>081.
     Wind Advisory until 2 AM EDT Wednesday for NYZ067>075-078>081-
     176>179.
NJ...Freeze Warning from midnight tonight to 9 AM EDT Wednesday for
     NJZ002-004-103>105-107.
     Wind Advisory until 2 AM EDT Wednesday for NJZ002-004-006-
     103>108.
MARINE...Gale Warning until 6 AM EDT Wednesday for ANZ330-335-338-340-
     345-350-353-355.

&&

SYNOPSIS...BC/PW
NEAR TERM...PW
SHORT TERM...PW
LONG TERM...BC
AVIATION...JC
MARINE...BC/PW
HYDROLOGY...BC/PW
EQUIPMENT...
Hazardous weather outlook, Apr 21, 2:41 PM EST, 33 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
341 PM EDT Tue Apr 21 2020

CTZ005>012-NJZ002-004-103>105-107-NYZ067>071-078>081-221800-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Western Bergen-Eastern Bergen-Western Essex-
Western Union-Orange-Putnam-Rockland-Northern Westchester-
Southern Westchester-Northwestern Suffolk-Northeastern Suffolk-
Southwestern Suffolk-Southeastern Suffolk-
341 PM EDT Tue Apr 21 2020

...WIND ADVISORY IN EFFECT UNTIL 2 AM EDT WEDNESDAY...
...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
WEDNESDAY...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Freeze Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NJZ006-106-108-NYZ072>075-176>179-221800-
Hudson-Eastern Essex-Eastern Union-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
341 PM EDT Tue Apr 21 2020

...WIND ADVISORY IN EFFECT UNTIL 2 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-221800-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
341 PM EDT Tue Apr 21 2020

...GALE WARNING IN EFFECT UNTIL 6 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Local storm report, Apr 21, 1:56 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEW YORK NY
256 PM EDT TUE APR 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     TSTM WND DMG     1 SSE GLEN RIDGE        40.79N  74.20W
04/21/2020                   ESSEX              NJ   OTHER FEDERAL

            NJ 511 REPORTS A TREE DOWN ON THE GARDEN STATE PARKWAY
            SOUTHBOUND, SOUTH OF EXIT 149.

&&

CORRECTED EVENT TIME

JP
Local storm report, Apr 21, 2:00 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
300 PM EDT TUE APR 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND GST     FORDHAM                 40.87N  73.89W
04/21/2020  M71 MPH          BRONX              NY   MESONET

&&

JP
Special weather statement, Apr 21, 2:07 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service New York NY
307 PM EDT Tue Apr 21 2020

CTZ005>007-010-211945-
Northern Fairfield-Northern New Haven-Northern Middlesex-Southern New
Haven-
307 PM EDT Tue Apr 21 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL FAIRFIELD...NEW
HAVEN AND NORTHERN MIDDLESEX COUNTIES...

At 306 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Woodbury Center to near Weston. Movement
was east at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
New Haven, Waterbury, Danbury, Meriden, Milford, Middletown,
Wallingford, Shelton, Naugatuck, Southbury, Wolcott, Durham, Newtown,
Hartford and Hamden.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4124 7284 4123 7311 4126 7309 4127 7311
      4123 7317 4127 7347 4151 7340 4147 7331
      4149 7333 4151 7316 4156 7316 4164 7298
      4164 7294 4156 7295 4154 7285 4157 7284
      4155 7282 4158 7275 4163 7271 4164 7263
TIME...MOT...LOC 1906Z 263DEG 34KT 4153 7322 4126 7337

JM
Special weather statement, Apr 21, 2:15 PM EST, 59 minutes before
Special Weather Statement
National Weather Service New York NY
315 PM EDT Tue Apr 21 2020

CTZ005-009-010-211945-
Northern Fairfield-Southern Fairfield-Southern New Haven-
315 PM EDT Tue Apr 21 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN FAIRFIELD AND
SOUTH CENTRAL NEW HAVEN COUNTIES...

At 315 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Trumbull to Westport. Movement was
east at 40 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Bridgeport, New Haven, Milford, Shelton, Fairfield, Stratford,
Trumbull, Westport, Orange, Weston, Redding, Bridgeport--Stamford,
West Haven, East Haven and Easton.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4126 7286 4123 7287 4123 7289 4125 7292
      4119 7300 4120 7305 4117 7310 4114 7309
      4116 7317 4110 7325 4112 7330 4109 7334
      4104 7339 4105 7339 4130 7336
TIME...MOT...LOC 1915Z 272DEG 35KT 4128 7326 4110 7332

JM
Local storm report, Apr 21, 2:31 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
331 PM EDT TUE APR 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     1 WNW KINGSLAND         40.81N  74.12W
04/21/2020                   BERGEN             NJ   PUBLIC

            LARGE TREE UPROOTED AND FELL ON SUV ON LAUREL AVENU.

&&

JP
Local storm report, Apr 21, 2:59 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
359 PM EDT TUE APR 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             PATCHOGUE               40.76N  73.02W
04/21/2020  M0.75 INCH       SUFFOLK            NY   AMATEUR RADIO

&&

JP

The radar

The Brookhaven radar (KOKX), 52 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Middlesex

When
April 21, 3:14 PM EST
Where
Middlesex County, 1.25 mi WSW of Clinton Beach
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
41.260, -72.520

A wind gust of 68 mph was reported at Clinton Harbor Station.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2020Every state in 2020This day in weather historyWarnings in Connecticut, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885031.